Ask a doctor

What Risks do I Face Using Dysport for Excessive Underarm Sweating?

15 days ago I got Dysport treatment for excessive sweating. I got cough, flu-like symptoms, dry eyes which now are gone. How will come out botulism if treating underarm sweating? My doctor said that if botulism occurs- FIRSTLY it paralyses underarm muscles. Is it true? I don't feel any other simptoms classified to botulism such as swelling, muscle paralysis, double vision etc. I just feel extremely dry eyes. Is it possible I got botulism? Ophtalmologist says I have no problems with my eyes.

Doctor Answers (5)

Sick after Dysport

+2

I think that the timing is a coincidence and something else is going on. Dysport for hyperhidrosis should not have systemic effects, certainly not botulism. 


Birmingham Dermatologist
5.0 out of 5 stars 12 reviews

Risks and Side-Effects of Dysport

+1
Thank you for your question. The most common side effects of Dysport are: nose and throat irritation, headache, injection site pain, injection site skin reaction, upper respiratory tract infection, eyelid swelling, eyelid drooping, sinus inflammation, and nausea.

Daniel Shapiro, MD
Scottsdale Plastic Surgeon
5.0 out of 5 stars 94 reviews

Dysport for Underarm Sweating

+1

There really are no appreciable risks associated with Dysport for excessive sweating under your arms.  It is very safe.  It will not paralyze your muscles there.  It will inhibit sweat production.  Flu like symptoms have been reported with neurotoxins, but it is a very rare side effect.  True Botulism has not been associated with Botox or Dysport when used in this manner.

Sheri G. Feldman, MD
Beverly Hills Dermatologist
5.0 out of 5 stars 1 review

You might also like...

Well technically, these symptoms are botulism.

+1

Botulism is poisoning caused by the toxin produced by the bacterium Clostridium boulinum.  There are 7 identified serotypes of this toxin.  The one we are the most familiar with is botulinum toxin A, which is the serotype that is in BOTOX, Dysport, and Xeomin.  These are highly purified products.  There are no bacteria, just the toxin in these products and not very much at that.  It is the purity of the product and the very low dose that makes this a very safe product for cosmetic use.  However, as the dose increases, more side effects will be seen.  Side effects are common when these products are used in relatively high dose for conditions like disabling muscle spasm.  Because of the severity of these medical conditions, doctors and their patients are willing to have some side effects to gain the beneficial effects of treatment.  The risk/benefit ration is worthwhile.  The dose you get for the axillary treatment is high enough that a significant percentage of individuals getting this service may experience the most mild forms of clinical botulism which might include mild difficult swallowing, a flu-like syndrome, easy fatigability of the eye muscle that are working when we read for example.  At 15 days, it is very unlikely that your symptoms will get worse.  However, they are unpleasant and can persist for a while.  Are these side-effects acceptable to a decrease in sweating through your clothes?  This is an entirely personal decision.  However many people who experience the type of side-effects you are describing really do not want to ever have them again.  I would assume that your experience with BOTOX or Xeomin at a roughly equivalent dose would be very similar.  If your symptoms do get worse, I would recommend discussing the situation with your physician.  If you have any trouble breathing, seriously consider being seen in the emergency room or calling 911.

Kenneth D. Steinsapir, MD
Los Angeles Oculoplastic Surgeon
5.0 out of 5 stars 16 reviews

Very few risks with a good injector

+1

Dysport and Botox are botulinum toxins. They are not botulism. These are not the same things. It would be like saying penicillin is made directly from mold. It's just not true. You don't have botulism. You probably have the flu, or allergies, it seems to me. I've injected thousands of vials of Dysport and not one person has had anything like you are describing.

F. Victor Rueckl, MD
Las Vegas Dermatologist
4.5 out of 5 stars 7 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.